Search our site 
 
Advanced Search
 
Home | Exam dates | Contact us | About us | Testimonials |
 
 

map
You are in Home >> Resources >> Clinical anaesthesia >> Heparin Induced Thrombocytopaenia


Definitions

Created: 22/2/2007
Updated: 12/3/2007
 

Heparin Induced Thrombocytopaenia

Heparin Induced Thrombocytopaenia (HIT) can be referred to as an acquired disorder of transient hypercoagulability initiated by heparin. The main feature of HIT is antibody-mediated platelet activation resulting in thrombocytopaenia, and there is increased thrombin generation in vivo with a risk for arterial and venous thrombosis.

Definitions and terminologies

Heparin therapy may be complicated by thrombocytopaenia and may be of either of the following two types:

Type I HIT (Non-immune heparin-associated thrombocytopaenia): A relatively common non-immune, clinically innocuous reaction caused by direct heparin interaction with the platelet membrane leading to platelet aggregation. It may occur in up to 10% of patients within the first few days of initiating heparin. The platelet counts usually remain above 100, and counts gradually revert to normal levels in spite of continuing heparin.

Type II HIT (Immune-mediated heparin induced thrombocytopaenia): This is an immune-mediated thrombocytopaenia that occurs more frequently with unfractionated heparin (UFH - about 1% of patients) than with low-molecular weight heparin (LMWH - about 0.1% of patients). The following article refers to this variety of HIT.

Definition

HIT can be defined as any clinical event best explained by HIT antibodies in a patient receiving or who has recently received heparin. A vast proportion of patients with HIT develop thrombosis.

It can be seen as a clinico-pathological syndrome whose diagnosis should be based on one/multiple HIT-associated clinical events AND detection of HIT antibodies in a patient’s serum.

Clinical features include thrombocytopaenia with/without any of the following:

1. Venous thrombosis
2. Arterial thrombosis
3. Skin lesions
4. Acute systemic reaction post-intravenous heparin bolus
5. Hypofibrinogenaemia secondary to decompensated disseminated intravascular coagulation (DIC).

Pathological features include:

1. Platelet activation assay using washed platelets
2. Platelet aggregation assay using citrated platelet-rich plasma
3. Antigen assays

Thrombocytopaenia is broadly defined as an abnormal fall in platelet count. A decline in platelet count of >50% occurring between 4-14 days after heparin therapy is suspicious of HIT, irrespective of the platelet count nadir being greater than 150.

Pathogenesis

The key concept of HIT is the pathogenic generation of antibodies of the IgG class, which recognise multi-molecular complexes of platelet factor 4 (PF4) and heparin on platelet surfaces, leading to platelet activation in vivo and associated thrombin generation.

References

[1] de Maistre E, Gruel Y, Lasne D. Diagnosis and management of heparin-induced thrombocytopenia. Can J Anaesth 2006; 53(6 Suppl): S123-S134

[2] Warkentin TE, Greinacher A. Heparin-induced thrombocytopenia and cardiac surgery. Ann Thorac Surg 2003; 76: 638-648


ArticleDate:20070222
SiteSection: Article
 
   
    
                                            
  Posting rules

     To view or add comments you must be a registered user and login  




Login Status  

You are not currently logged in.
UK/Ireland Registration
Overseas Registration

  Forgot your password?








 
All rights reserved © 2021. Designed by AnaesthesiaUK.

{Site map} {Site disclaimer} {Privacy Policy} {Terms and conditions}

 Like us on Facebook 

vp